Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: The side effect of weight gain with atypical antipsychotics has drawn much attention to ziprasidone over the past year. Many of the patients in our county mental health system have developed serious health problems associated with obesity, not to mention a negative self-image, while taking the older atypical antipsychotics. In switching obese patients to ziprasidone, we have gained some ground with the weight issue, found comparable efficacy (clozapine excepted), and, in one case, encountered side effects as unique as ziprasidone’s receptor antagonist profile.
Ms. A, a 41-year-old obese African American woman with a diagnosis of schizoaffective disorder, had been treated with risperidone and fluoxetine for 5 years. Ms. A had been switched recently from fluoxetine to citalopram secondary to "fluoxetine poop-out." Her depression persisted, yet it soon remitted when I increased her citalopram dose to 40 mg/day. Her psychotic symptoms were more stubborn.
Although she had improved dramatically when switched from trifluoperazine to risperidone earlier, she continued to experience paranoia and low-grade auditory hallucinations along with negative symptoms, such as social isolation and poor initiative. Attempts to optimize treatment with risperidone were thwarted by side effects at higher doses. Ms. A struggled along taking risperidone, 8 mg/day, plus benztropine for extrapyramidal symptoms. She weighed 225 lb and had hypertension and type 2 diabetes mellitus. By cross-titration her antipsychotic was switched to ziprasidone, reaching a goal oral dose of 80 mg b.i.d. Risperidone and benztropine were discontinued without incident or regret.
At her follow-up, Ms. A had lost 9 lb and was no longer experiencing auditory hallucinations or paranoia. She had, however, developed acute trismus and photophobia, which were both painful and distressing. She reported no headaches and had no history of migraine. Her ziprasidone treatment was lowered to an oral dose of 60 mg b.i.d.; oral clonazepam, 0.5 mg at bedtime, was added. At her follow-up a week later, the trismus and photophobia had resolved. Further improvement in Ms. A’s negative symptoms was also noted. Her positive symptoms remained in remission.
In vitro studies of ziprasidone (1) have revealed strong antagonism at the serotonin 5-HT1D receptor, the target of the triptan line of 5-HT1D agonist antimigraine drugs. Although Ms. A was not a migraineur, nor did she use a triptan, her development of photophobia suggests the possibility of a duel at the 5-HT1D receptor. I encourage any physician treating a patient with both ziprasidone and a triptan to assess the patient for diminished triptan efficacy. Since ziprasidone is such a clinical newcomer, any case reports of such a drug-drug interaction would be helpful.
Download citation file:
Web of Science® Times Cited: 4